Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 66, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2002, 4:24 PM CDT for Bon Homme County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2002, 4:24 PM CDT (21:24 UTC)
- Expired
- May 26, 2002, 5:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Bon Homme County, SD
The radar
The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 262124 SVRFSD SDC009-262200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 423 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 500 PM CDT * AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 14 MILES WEST OF SCOTLAND...OR ABOUT 9 MILES NORTHWEST OF TYNDALL...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTLAND AROUND 445 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4317 9808 4299 9804 4301 9763 4316 9767
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:53 PM CDT, 31 minutes earlier.
Area forecast discussion, May 26, 3:53 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 353 PM CDT SUN MAY 26 2002 WITH A FEW MORE PARAMETERS IN PLACE...LIKE MOISTURE...THIS PROBABLY COULD HAVE BEEN A GOOD SIZED SVR WX EVENT THIS EVENING. STALLED SFC BNDRY CRNTLY LOCATED ALONG INTERSTATE 90...IS FCST TO NEVER MAKE IT THROUGH A YANKTON TO JACKSON LINE TNGT. CONVECTION FIRED UP IN CNTRL NEB AHEAD OF EXISTING DRY LINE...WITH STRONG MID LVL WAVE STARTING TO MOVE INTO THE AREA. ALSO...EXITING UPR TROF FM THE NRN STREAM IN SRN CANADA HAS LEFT THIS AREA IN THE FAVORED RIGHT REAR JET ENTRANCE REGION. HOWEVER...MSTR IS SEVERELY LACKING BLO 700MB TDAY AND TNGT. THIS HAS CRUSHED THE CAPES IN THE FSD CWA...CONFIRMED BY BOTH THE MESOETA AND RUC...AND LIS FM THE SFC TO 800MB ARE MORE STABLE THAN PROGGED YDAY. BEST LOW LVL JET INFLOW AND LOW LVL JET SPEED CONVERGENCE WL REMAIN SOUTH OF THE AREA...WHERE THE TS FIRED UP IN THE FIRST PLACE. MAY BE SOME MARGINAL SVR RIGHT ALONG THE MISSOURI RIVER EARLY THIS EVENING...AS BEST INSTABILITY AND HIGHEST CAPES EXIST IN THIS AREA...FROM SAY SOUTHEAST CHARLES MIX TO VERMILLION. MAY MENTION A SVR CHC IN THIS ZONE AND IN PARTS OF NW IA BEFORE ISSUANCE...BUT ANY SVR ACTIVITY SHOULD BE ISOLATED. THE REST OF THE FCST IS FAIRLY DIFFICULT. THE ETA SEEMS TO HAVE A BETTER HANDLE ON THE SUB TROPICAL UPR LOW KICKING OUT TDAY...AND WAS FOLLOWED MORE THAN THE FURTHER NORTH AVN. TIMING OF ANY FEATURES FOR TOMORROW IS DIFFICULT AT BEST...AND BASICALLY JUST PUT IN LOW POPS EVERYWHERE DUE TO THE CNTRL PLAINS TROPICAL FEED AND THE WEAKENING LEFTOVER SFC BNDRY. HOWEVER ON MONDAY NIGHT...ANOTHER DECENT SHORTWV IS PROGGED TO MOVE THROUGH THE CWA ON BOTH MODELS...GIVING THE AREA A SHOT FOR MORE TS. THIS ACTIVITY MAY LINGER IN THE ERN CWA EARLY TUESDAY WITH THE DEPARTING MID LVL WAVE. FOLLOWED MAINLY THE ETA FOR TUESDAY NIGHT AND WEDNESDAY. FOR TUESDAY EVENING...SOME LEFTOVER MID LVL TROFINESS EXISTS IN THE ERN CWA WITH SOME SLIGHT TURNING IN THE 850 WINDS...WHICH COULD SPARK SOME TS WITH HIGH MID LVL MSTR. AND ON WEDNESDAY...LOOKS LIKE A RIDGE RIDER MOVES DOWN INTO THE AREA POSSIBLY GIVING THE FSD FA ANOTHER SHOT FOR CONVECTION. HIGH AMPLITUDE RIDGE STILL EXISTS ON THU AND FRI IN THE RCKYS... HOWEVER LAST NIGHTS MRF BRINGS IN A RIDGE RIDER FRI NIGHT AND EXITING ON SATURDAY. THIS IS A GOOD RIDGE RIDER PTRN SO THERE COULD BE SOMETHING THERE...SIMILAR TO WHAT MAY GO THRU ON WED. ON SUNDAY...MRF STILL IS ADVERTISING ANOTHER UPR TROF TO MOVE IN FM THE SW AS IT WAS YDAY...SO WENT AHD AND MENTIONED SOME MORE TS. .FSD...NONE 31
In the hours before
Special weather statement, May 26, 11:00 AM CDT, 5 hours 24 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SUN MAY 26 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... .A WEAK COLD FRONT FROM MARSHALL TO PICKSTOWN AT MID MORNING...WILL SLOWLY SAG SOUTHEAST INTO NORTHWEST IOWA AND NORTHEAST NEBRASKA THIS EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THIS FRONT LATER THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME OF THE STORMS MAY BECOME SEVERE MAINLY ALONG AND SOUTH OF INTERSTATE 90. SDZ038>040-052>056-MNZ071-072-097-270500- BEADLE-KINGSBURY-BROOKINGS-LINCOLN-LYON-JERAULD-SANBORN-MINER-LAKE- MOODY-PIPESTONE- INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE... 1100 AM CDT SUN MAY 26 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON AND EVENING. HOWEVER...SEVERE WEATHER IS NOT EXPECTED. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ060>062-065>071-MNZ080-081-089-090-098-IAZ001>003-012>014-020>022- 031-032-NEZ013-014-270500- MURRAY-COTTONWOOD-HANSON-MCCOOK-MINNEHAHA-ROCK-NOBLES-JACKSON-HUTCHINSON- TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-CLAY- UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA- WOODBURY-IDA- INCLUDING THE CITIES OF...SLAYTON...SIOUX FALLS...LUVERNE...WORTHINGTON... ROCK RAPIDS...SPIRIT LAKE...YANKTON...VERMILLION...ELK POINT... SIOUX CENTER...SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1100 AM CDT SUN MAY 26 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE AFTERNOON OR EARLY EVENING. A SEVERE STORM IS POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 500 PM. SDZ050-057>059-063-064-270500- BRULE-AURORA-DAVISON-GREGORY-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...CHAMBERLAIN...MITCHELL... 1100 AM CDT SUN MAY 26 2002 * FORECAST THROUGH MIDNIGHT: SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND END EARLY EVENING. A SEVERE STORM IS POSSIBLE. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 4:15 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 30 min |
| May 26, 4:56 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 34 min |
| May 26, 5:09 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 51 min |
| May 26, 5:54 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.